Menopausal and contraceptive hormone use linked to microscopic colitis

Reuters Health Information: Menopausal and contraceptive hormone use linked to microscopic colitis

Menopausal and contraceptive hormone use linked to microscopic colitis

Last Updated: 2018-09-06

By Lorraine L. Janeczko

NEW YORK (Reuters Health) - Women who use menopausal hormone therapy or oral contraceptives may be at increased risk for chronic microscopic colitis, researchers have found.

"Microscopic colitis is predominantly a disease of post-menopausal women, so understanding whether and how hormonal factors impact the risk of microscopic colitis is key to providing insight into its pathogenesis and how it relates to other inflammatory bowel diseases," Dr. Kristin E. Burke of Massachusetts General Hospital in Boston told Reuters Health by email.

"Clinicians may add microscopic colitis to the list of cogent reasons to avoid these classes of medications, particularly menopausal hormone therapy," she added.

Dr. Burke and her colleagues collected data from the 121,706 female U.S. nurses in the ongoing Nurses' Health Study (NHS) who have been returning mailed health questionnaires every two years since 1976 and the 116,684 in the ongoing NHS II who have been doing so since 1989.

The researchers found 275 cases of microscopic colitis over more than 5 million person-years through 2014 in NHS and 2015 in NHS II.

Compared with never-use of menopausal hormone therapy, past or current use was linked with a significantly higher risk for microscopic colitis (adjusted hazard ratio, 1.95 and 2.64, respectively).

Longer use was linked with increased risk (P for trend<0.0001) and longer time since discontinuation was linked with decreased risk (P for trend=0.002). The associations did not vary by disease subtype.

Ever-use of oral contraceptives also was linked with significantly increased microscopic colitis risk (aHR, 1.57).

The researchers found no associations of incident microscopic colitis with ages of menarche, first birth, or menopause, or with parity or type of menopause.

Dr. Faten N. Aberra, an associate professor of medicine and a co-director of the Inflammatory Bowel Center at the University of Pennsylvania in Philadelphia, said by email, that, because microscopic colitis disproportionately affects older women, the findings are not very surprising.

"What's new," added Dr. Aberra, who was not involved in the study, "is that current or past use of hormonal replacement therapy (HRT) increased the risk of developing microscopic colitis, although with prior use of hormonal therapy the risk of microscopic colitis decreased the longer the women were off the medication."

"HRT containing estrogen and progesterone increased the risk more than progesterone-only therapies," she said. "Use of oral contraceptive therapy also increased the risk of developing microscopic colitis."

"Microscopic colitis is rare but can be a devastating chronic disease," Dr. Aberra noted. "It appears to have triggers (i.e., nonsteroidal anti-inflammatory drugs (NSAIDs), proton pump inhibitors (PPIs), selective serotonin reuptake inhibitors (SSRIs)), but in many patients the triggers cannot be clearly identified. HRT may help explain the reason for some cases."

"So think of hormonal replacement therapies as risk factor for microscopic colitis," Dr. Aberra advised. "For patients diagnosed with microscopic colitis on HRT, HRT cessation should be considered in addition to screening for other pharmacologic triggers."

The authors recommend related research into the mechanisms underlying these associations.

The study did not have commercial funding.

SOURCE: https://bit.ly/2QabOiA

Gastroenterol 2018.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.